Tramadol is recommended for short-term treatment of pain only. When the medicine is used for long periods of time, a patient can develop a drug tolerance and dependence, which may lead to a drug addiction. There is no set amount of time that it takes for Tramadol to lead to these problems. Some patients will be able to take Tramadol for months without any complications whereas there have been a few (albeit rare) cases of patients developing Tramadol addictions within weeks. Ultimately, it is up to a patient’s individual doctor to decide how long it is safe to use Tramadol. But patients should be on the lookout for signs that their Tramadol use is becoming risky.
The Link between Tolerance, Dependence and Addiction
Even though the terms tolerance, dependence and addiction are all linked, they are very separate phenomena in medicine. A tolerance occurs when a person’s body gets used to a substance and the substance no longer provides the same effects as the same dosage. In the case of Tramadol, a tolerant patient would not receive pain relief from the former dosage and would need to take more to get benefits.
As you continue to take a drug, you can also develop a dependence. This is the physical need to take a drug. Because the body relies on the drug to function normally, dependent people experience withdrawal effects when they stop use. The more of the drug which was taken, the worse the withdrawal symptoms become. Because tolerance can cause people to take large dosages of a drug, they can then also develop severe drug dependencies.
The term dependence is often confused with addiction. An addiction is the psychological need for a drug. Tramadol addictions can often result from a dependence, but this is not always the case. Some patients have a predisposition to addiction (often called an addictive personality). That is why your doctor will want to know whether you or anyone in your family has a history of drug/alcohol abuse before you are prescribed Tramadol.
When to Stop taking Tramadol
When used as directed, Tramadol rarely leads to a serious drug dependence or addiction. Patients may have withdrawal effects, but these are usually mild and tolerable. To make sure that you do not develop a dependence to Tramadol, you should always take the medicine in the lowest necessary dosage and for the shortest period of time.
If Tramadol starts to be ineffective in relieving your pain, you should let your doctor know at once. Your doctor may tell you to up your dosage or may decide that another treatment method is necessary. Only a licensed doctor can make this decision and it will differ depending on the patient.
Be aware of signs that a Tramadol dependence or addiction is developing. Tell your doctor at once if you have cravings for the medicine, start to take it even when you don’t have pain, of feel withdrawal symptoms such as mood changes, restlessness, or insomnia.